Alert archive / Montana / Special Weather Statements in 2019

Special Weather Statement, NWS Missoula, MT

August 2, 2019Missoula County, Montana

NWS Missoula, MT issued this special weather statement at Aug 2, 2019, 6:49 PM MDT for Missoula County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2019, 6:49 PM MDT (00:49 UTC)
Expired
Aug 2, 2019, 7:30 PM MDT
In force
41 min
Issued by
NWS Missoula, MT

County Missoula County, MT

The radar

The Missoula radar (KMSX), 19 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2019-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2019-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2792 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

917 
WWUS85 KMSO 030049
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
649 PM MDT Fri Aug 2 2019
 
MTZ003>005-043-030130-
Flathead/Mission Valleys MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
649 PM MDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MISSOULA...SOUTH
CENTRAL LAKE AND SOUTHEASTERN SANDERS COUNTIES UNTIL 730 PM MDT...

At 648 PM MDT, Doppler radar was tracking a strong thunderstorm near
Frenchtown, or 18 miles northwest of Missoula, moving north at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm. Heavy rain also possible.

Locations impacted include...
Ravalli, Arlee and Frenchtown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4702 11425 4707 11432 4732 11427 4724 11390
TIME...MOT...LOC 0048Z 192DEG 20KT 4709 11422 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:36 PM MDT, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 2, 2:36 PM MDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
236 PM MDT Fri Aug 2 2019

...GUSTY WINDS ACROSS NORTHERN ROCKIES TODAY...

.DISCUSSION...

Thunderstorms and gusty winds will be present across portions of the
Northern Rockies through late this evening. Much of the
thunderstorm activity will be present across Lemhi County and
southwest Montana. By 6pm, storms will migrate north of Interstate
90, impacting areas as far west as Superior and as far north as
Flathead Lake. Some of these storms will be capable of producing
erratic wind gusts to 50 mph and very little precipitation. Most
thunderstorm activity will dissipate after midnight.

Daytime temperatures across the Northern Rockies will cool
several degrees on Saturday, before warming back to well-above
normal reading Sunday through at least Wednesday. Heat exhaustion
and the cumulative effects of day-after-day hot temperatures will
create a health hazard. Remember to not leave children or pets in
the car.

Thunderstorms will creep back into the weather picture beginning
Monday afternoon/evening, and redevelop each day through
Wednesday. These storms be mostly confined to near the
Continental Divide from Lemhi County Idaho northward to MacDonald
Pass in Montana (including Salmon, Butte, Georgetown Lake).

By Thursday, models suggest that a closed low pressure circulation
over Pacific Northwest coast will move eastward over the Northern
Rockies. Increased chances of showers and thunderstorms will exist
Thursday through next weekend for much of the Northern Rockies.
Temperatures are expected to cool down to slightly below the
seasonal average during this time.

&&

.AVIATION...

Thunderstorms will be present across portions of the Northern
Rockies through 03/0600Z, including terminals KMSO, KBTM, and
KSMN. Most wind gusts at the aforementioned terminals will be 30
knots or less, however thunderstorm winds may exceed 40 knots
briefly. Thunderstorms may briefly lower ceilings and visibility. Likely
timing for thunderstorms...KMSO: 02/2300Z - 03/0400Z...KBTM:
02/2200Z - 03/0400Z...KSMN: 02/2100Z - 03/0300Z. Terrain
obscurations will accompany thunderstorm activity and be most
prominent along the Continental Divide. Thunderstorms, wind gusts,
and terrain obscurations will dissipate after 03/0600Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...     Red Flag Warning until 10 PM MDT this evening Flathead/Glacier
     Park...Kootenai...Salish and Kootenai Reservation.

     Red Flag Warning until 11 PM MDT this evening Bitterroot...East
     Lolo.

     Red Flag Warning until 9 PM MDT this evening Deerlodge/West
     Beaverhead...East Beaverhead.

ID...&&

In the hours before

Special weather statement, Aug 2, 5:49 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Missoula MT
549 PM MDT Fri Aug 2 2019

MTZ006-007-043-030030-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
549 PM MDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA...NORTH
CENTRAL GRANITE AND WEST CENTRAL POWELL COUNTIES UNTIL 630 PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Bonner-West Riverside, or 18 miles northwest of
Drummond, moving northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Garnet, Nimrod, Greenough, Clinton, Potomac and Clearwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4665 11355 4674 11376 4705 11340 4682 11306
TIME...MOT...LOC 2349Z 240DEG 31KT 4678 11351
Special weather statement, Aug 2, 6:16 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Missoula MT
516 PM PDT Fri Aug 2 2019

IDZ007-008-030100-
Lower Hells Canyon/Salmon River Region ID-
Orofino/Grangeville Region ID-
516 PM PDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IDAHO COUNTY UNTIL
600 PM PDT...

At 515 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles west of White Bird, or 24 miles west of Grangeville, moving
northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kooskia, Cottonwood, Stites, Ferdinand, Canfield, Winona, Keuterville
and Fenn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4601 11656 4600 11652 4605 11651 4619 11639
      4618 11633 4617 11631 4617 11625 4615 11620
      4618 11618 4621 11614 4610 11591 4570 11653
      4575 11654 4578 11660 4578 11666 4583 11672
TIME...MOT...LOC 0015Z 219DEG 35KT 4580 11659
Special weather statement, Aug 2, 6:18 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Missoula MT
618 PM MDT Fri Aug 2 2019

MTZ003>005-043-030115-
Flathead/Mission Valleys MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
618 PM MDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA AND SOUTH
CENTRAL LAKE COUNTIES UNTIL 715 PM MDT...

At 618 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wye, or 7 miles northwest of Missoula, moving northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm. Heavy rain will also be likely.

Locations impacted include...
Missoula, Lolo, Wye, East Missoula, Evaro, Frenchtown and Bonner-West
Riverside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4680 11412 4698 11431 4724 11390 4698 11362
TIME...MOT...LOC 0018Z 231DEG 31KT 4693 11412
Special weather statement, Aug 2, 6:20 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Missoula MT
620 PM MDT Fri Aug 2 2019

MTZ043-030100-
Potomac/Seeley Lake Region MT-
620 PM MDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MISSOULA...
SOUTHEASTERN LAKE AND WEST CENTRAL POWELL COUNTIES UNTIL 700 PM
MDT...

At 620 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Seeley Lake, or 22 miles northeast of Missoula, moving
northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm. Heavy rain also possible.

Locations impacted include...
Seeley Lake.

LAT...LON 4718 11330 4713 11331 4708 11353 4722 11383
      4741 11335 4718 11317
TIME...MOT...LOC 0020Z 244DEG 29KT 4714 11371
Special weather statement, Aug 2, 6:41 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Missoula MT
541 PM PDT Fri Aug 2 2019

IDZ005-006-030130-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
541 PM PDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO AND EAST
CENTRAL CLEARWATER COUNTIES UNTIL 630 PM PDT...

At 541 PM PDT, Doppler radar was tracking a strong thunderstorm 29
miles east of Lowell, or 40 miles west of Hamilton, moving northeast
at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4658 11495 4661 11478 4651 11440 4617 11489
      4625 11515
TIME...MOT...LOC 0041Z 213DEG 31KT 4622 11500
Special weather statement, Aug 2, 6:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
649 PM MDT Fri Aug 2 2019

MTZ003>005-043-030130-
Flathead/Mission Valleys MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
649 PM MDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MISSOULA...SOUTH
CENTRAL LAKE AND SOUTHEASTERN SANDERS COUNTIES UNTIL 730 PM MDT...

At 648 PM MDT, Doppler radar was tracking a strong thunderstorm near
Frenchtown, or 18 miles northwest of Missoula, moving north at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm. Heavy rain also possible.

Locations impacted include...
Ravalli, Arlee and Frenchtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4702 11425 4707 11432 4732 11427 4724 11390
TIME...MOT...LOC 0048Z 192DEG 20KT 4709 11422

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:18 PM MDTSpecial Weather StatementMSOMissoula57 min
Aug 2, 6:20 PM MDTSpecial Weather StatementMSOMissoula40 min
Aug 2, 6:41 PM MDTSpecial Weather StatementMSO49 min
Aug 2, 7:40 PM MDTSpecial Weather StatementMSOLake50 min
Aug 2, 7:55 PM MDTSpecial Weather StatementMSOMissoula50 min
Aug 2, 8:38 PM MDTSpecial Weather StatementMSOMissoula67 min
Aug 2, 9:40 PM MDTSpecial Weather StatementMSOMissoula35 min
Aug 2, 6:16 PM MDTSpecial Weather StatementMSOLewis44 min

Nearby

Special Weather Statements in Montana, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.